Category Archives: Moderate to Severe Allergic Reaction

Question: In a patient with an allergic reaction or anaphylaxis, who is experiencing nausea or vomiting, is it okay to treat them with Gravol after I have administered Benadryl?

Question: I recently have had a couple of patients, on separate shifts, presenting with symptoms of an allergic reaction. The first patient confirmed he was stung by a bee and has reacted to them in the past. He presented with peri-orbital edema and diffuse wheezes with mild SOB. He was in no obvious distress despite the complaint of SOB. I treated him with Benadryl and ventolin, with a reduction in wheezes after the 3rd dose. I decided that it was appropriate to patch to continue with ventolin, given the patient's improvement. The BHP's order was to discontinue ventolin and administer subQ Epi for anaphylaxis.

My second patient presented with intense itching and generalized urticaria with edema to the suspected site of exposure. She also presented with diffuse pulmonary crackles and a non-productive cough, no angio-edema or stridor was noted. Again, this patient was not in any obvious distress despite the respiratory findings. Based on my assessment findings and the patient's age, I decided it would be appropriate to patch for Benadryl and further consult. The BHP (different than the first) again ordered Epi for anaphylaxis (in addition to Benadryl).

Both of these patients presented with normal vital signs and perfusion status. I felt that both BHP's orders were appropriate in these cases given that Epi is a wonder drug in the setting of anaphylaxis and allergic rxns. However, I've always been under the impression that it should be reserved for severe reactions, which would mean altered, mental/perfusion status, unstable vital signs, decreased/absent a/e, severe distress etc... I have no doubt that both of these patients would have arrived in the ER in stable condition without the Epi, but I also believe that epi played a big role in each of these patients' improved condition.

My question is, at which point does our protocol allow for the administration of Epi? Or in other words, at what stage of an allergic/anaphylactic reaction do you feel it is appropriate to administer epi without an order?

Question: This question is regarding a cardiac arrest from anaphylaxis. If epi is given and the patient has no ROSC, arrest is unwitnessed, and by the 3rd analysis no shock is given, is it acceptable to patch for TOR, or is the TOR contraindicated due to the arrest being of non-cardiac origin?

Question: I was wondering if there was a reason that, according to the standing orders, if you want to give a patient under 25 kg Gravol you can call the BHP for an order but there is no stipulation for giving Benadryl to a patient under 25 kg's. Is this on purpose? It suggests to me I should not consider calling the BHP for an order for Benadryl for an under 25 kg pt. Is this correct?

Question: In the event of a VSA where Anaphylaxis is the suspected cause, when would be the most ideal time to administer Epinephrine IM? I'm assuming we would start with CPR, attach PADS, Analyze, then Epi. Would this be a safe assumption?

Question: Does a patient that suffered from hanging, electrocution, and/or drowning fall under medical tor protocol? Also, if a patient is suffering from anaphylaxis and airway is completely obstructed and you had analyzed once and transported as per FB protocol if on route airway becomes relieved and you have good compliance do you pull over and start your medical cardiac arrest protocol? If first analyze on scene was no shock and you do pull over and have two more no shocks does it fall under a medical tor protocol?

Question: Can you administer diphenhydramine to a patient that is in moderated to severe allergic reaction? The old directive was clear on this, which was allowable. The current directive leaves medics guessing treatment intervention. Epinephrine is indicated as a first round drug for anaphylaxis, which is understandable.

1 2